Iowa, 2002

Flooding in Iowa, May 11 to 14, 2002

May 11 to 14, 2002 · NWS DMX · 12 events in 12 counties and zones

Hydrologic Outlooks (ESF) for heavy rainfall were issued late on the 9th and early on the 10th ,as forecasts indicated the possibility of 1 to 3 inches of rain over south central Iowa, in an area where substantial rains fell earlier in the week. The advertised rains developed during the early morning hours of the 11th , as showers and some embedded thunderstorms dropped widespread moderate to…

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Hydrologic Outlooks (ESF) for heavy rainfall were issued late on the 9th and early on the 10th ,as forecasts indicated the possibility of 1 to 3 inches of rain over south central Iowa, in an area where substantial rains fell earlier in the week. The advertised rains developed during the early morning hours of the 11th , as showers and some embedded thunderstorms dropped widespread moderate to heavy rains across most of the HSA. Amounts ending at 12Z on May 11 were highest over the south central areas including the 102 and Chariton river basins. Bedford (BEDI4) received 2.07"; Massena (MSNI4), 1.64"; Lamoni (LWD), 1.46" and Leon (LENI4), 1.20". These rains prompted the issuance of Flood Statements for the Chariton River at Chariton and for the South Fork Chariton at Promise City. The South Fork Chariton crested at 22.85 feet, it's highest level since 1993 and 6th highest on record. The 102 River at Bedford also rose rapidly, but failed to reach flood stage by over 3 feet. Rains continued over central and north central sections through around 18Z on May 11, and storm total amounts were 1 to 2 inches over a large area, with a few locations picking up over 2.5 inches. This included Boone (BNWI4), 2.81"; Jefferson (JFFI4), 2.54" and Guthrie Center (GTHI4), 2.45". The heaviest rain fell in the upper Raccoon River basin, prompting the issuance of a River Flood Statement for minor flooding was issued late May 11 for the North Raccoon at Jefferson. A Hydrologic Outlook was also issued for the South Skunk River near Oskaloosa, which rose to near flood stage. Damage was quite limited with the flooding this month. Most areas saw water levels rise just above flood stage. Where heavier flooding did occur, little buildup around these rivers has taken place. Preliminary statistics compiled by the State Climatologist's Office for the month showed precipitation just slightly above normal statewide, with 4.14" or 0.16" higher than normal or the 56th wettest in 130 years of records.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 11, 3:05 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, May 11, 3:05 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
405 AM CDT SAT MAY 11 2002

TSRA RAPIDLY DEVELOPED OVR NRN MO OVERNIGHT IN RESPONSE TO LARGE
AREA OF LIFT AND WAA.  THUNDERSTORMS ALSO DEVELOPED OVER ERN NEB ON
THE NOSE OF THE LLJ WITH GOOD LOW LVL INFLOW.  THIS WHOLE AREA WILL
LIFT INTO IA THIS MORNING.  FOR LATER THIS MORNING AND AFTERNOON...A
SURFACE LOW CURRENTLY OVR CO WITH A WARM FRONT EXTENDING THROUGH NRN
KS INTO CEN MO WILL LIFT NORTH INTO IA.  WARM AIR OVER RUNNING WILL
KEEP RAINFALL GOING AND WITH THE GULF OPENED UP HEAVY RAIN IS
POSSIBLE.  QFP VALUES ARE BETWEEN 1.8 TO 2.25 INCHES THROUGH SUNDAY
MORNING.  WE OPTED AGAINST ANY HEADLINES SINCE RIVERS ARE IN HAND
AND SOILS APPEAR TO BE ABLE TO HANDLE A COUPLE INCHES OF RAIN OVER A
24 HOUR PERIOD.  THE MAIN PRECIP WILL BE A STRATO-FORM RAINFALL SO I
OPTED FOR NON CONVECTIVE WORDING THOUGH THERE WILL BE EMBEDDED
THUNDERSTORMS THIS MORNING AND AGAIN LATER THIS AFTERNOON.

WITH AMPLE CLOUD COVER AND LITTLE IF ANY CHANCE AT SEEING ANY SUN I
DONT SEE MUCH OF A RISK OF SEVERE WEATHER TODAY.  ONE CAVEAT TO
THIS IS THAT THE UPPER LEVEL SYSTEM WILL INTERACT WITH THE SURFACE
FEATURES DURING THE AFTERNOON LENDING SUPPORT FOR CONVECTION. ANY
SEVERE THREAT THAT MAY OCCUR WILL BE RESTRICTED ALONG AND NEAR THE
FRONT AND NEAR THE LOW.  THIS WOULD PLACE THE THREAT FOR SEVERE OVER
THE SOUTHERN QUARTER OF THE CWA.  I WILL MENTION WORDING FOR WIND
AND HAIL...WHICH WOULD BE THE MAIN THREAT THOUGH CONFIDENCE WILL
REMAIN FAIRLY LOW...UNLESS WE SEE SOME SUN.

THE SYSTEM PUSHES EAST DURING SUNDAY AFTERNOON SO THE THREAT FOR
RAIN WILL DIMINISH DURING THE MORNING AND EARLY AFTERNOON HOURS
THOUGH WE WONT BE TOTALLY OUT OF THE CLEAR UNTIL THE UPPER TROUGH
PUSHES EAST...SOMETIME LATER SUNDAY.  THE START OF THE WORKWEEK
SHOULD BE DRY WITH THE NEXT CHANCE FOR RAIN COMING AT THE END OF
NEXT WEEK ONCE AGAIN.

AS FOR TEMPS...GUIDANCE WAS A BIT TOO COOL SO I WENT ABOVE GUIDANCE
A FEW DEGREES FOR THE FIRST 3 PERIODS.

.DSM...NONE

FAB

In the hours before

Special weather statement, May 11, 4:24 AM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
524 AM CDT SAT MAY 11 2002

.A WARM FRONT OVER MISSOURI AND KANSAS WHICH EXTENDS FROM A LOW OVER
COLORADO WILL LIFT NORTH INTO IOWA THIS AFTERNOON.  IN ADDITION...A
SLOW MOVING UPPER LEVEL TROUGH OF LOW PRESSURE WILL INTERACT WITH
THE FRONT LATER TODAY AND THIS EVENING.  THE RESULT WILL BE AN
EFFICIENT RAIN-PRODUCING SYSTEM FOR SOUTHERN IOWA AND A SMALL THREAT
FOR SEVERE WEATHER IN THE VICINITY OF THE FRONT DURING THE AFTERNOON
AND EVENING HOURS.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>028-033>039-044>050-121100-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-
EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER-
WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...CARROLL...
DENISON...ESTHERVILLE...FORT DODGE...IOWA FALLS...MARSHALLTOWN...
MASON CITY...WATERLOO...WAVERLY AND WEBSTER CITY
524 AM CDT SAT MAY 11 2002

SCATTERED THUNDERSTORMS WILL MOVE ACROSS NORTHERN IOWA THIS MORNING
FOLLOWED BY PERIODS OF RAIN.  THUNDERSTORMS ARE POSSIBLE AGAIN THIS
AFTERNOON AS A WARM FRONT LIFTS ACROSS THE AREA BUT NO SEVERE
WEATHER IS EXPECTED.  RAINFALL AMOUNTS BETWEEN AN INCH AND AN INCH
AND A HALF ARE POSSIBLE OVER NORTHERN IOWA BY SUNDAY MORNING.

IAZ057>062-070>075-081>086-092>097-121100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-
GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-
RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...ATLANTIC...CENTERVILLE...CHARITON...
CRESTON...DES MOINES...GRINNELL...INDIANOLA...KNOXVILLE...LAMONI...
NEWTON...OSKALOOSA...OTTUMWA...PELLA AND PERRY
524 AM CDT SAT MAY 11 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------
THUNDERSTORMS
  TORNADO                      NONE.
  DAMAGING WINDS (58+ MPH)     LOW              TODAY AND THIS
  LARGE HAIL (3/4+)           LOW              EVENING
  FLOODING                     LOW

* SPOTTER ACTIVATION OUTLOOK
  TODAY...LOW.
  TONIGHT...LOW THIS EVENING.
  SUNDAY... NONE.

* HEAVY RAIN IS POSSIBLE OVER SOUTHERN IOWA TODAY AND THIS EVENING.
RAINFALL TOTALS OF AN INCH AND A HALF TO TWO AND A QUARTER INCHES
MAY OCCUR OVER SOUTHERN IOWA BY EARLY SUNDAY MORNING.  THE HEAVIEST
RAINFALL TOTALS WILL LIKELY OCCUR SOUTH OF HIGHWAY 92.  FLOODING IS
NOT EXPECTED TO BE A MAIN CONCERN BECAUSE RIVER LEVELS ARE WELL
WITHIN THEIR BANKS AND SOIL CONDITIONS SHOULD BE ABLE TO HANDLE THE
RAINFALL.  SMALLER CREEKS AND TRIBUTARIES MAY BRIEFLY FLOOD THOUGH
IF A LOT OF RAIN FALLS IN A SHORT PERIOD OF TIME.  ANY FLOODING THAT
MIGHT OCCUR IS NOT EXPECTED TO HAVE ANY IMPACT TO LIFE OR
PROPERTY.

FAB

-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 flood. Local standard time, as filed.

Flood, Calhoun

When
May 11, 6:00 AM CST to May 14, 6:00 PM CST
Where
Calhoun forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Flood, Carroll

When
May 11, 6:00 AM CST to May 14, 6:00 PM CST
Where
Carroll forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Flood, Clarke

When
May 11, 6:00 AM CST to May 14, 6:00 PM CST
Where
Clarke forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Flood, Decatur

When
May 11, 6:00 AM CST to May 14, 6:00 PM CST
Where
Decatur forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

Flood, Greene

When
May 11, 6:00 AM CST to May 14, 6:00 PM CST
Where
Greene forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Flood, Lucas

When
May 11, 6:00 AM CST to May 14, 6:00 PM CST
Where
Lucas forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Flood, Mahaska

When
May 11, 6:00 AM CST to May 14, 6:00 PM CST
Where
Mahaska forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Flood, Marion

When
May 11, 6:00 AM CST to May 14, 6:00 PM CST
Where
Marion forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Flood, Pocahontas

When
May 11, 6:00 AM CST to May 14, 6:00 PM CST
Where
Pocahontas forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Flood, Sac

When
May 11, 6:00 AM CST to May 14, 6:00 PM CST
Where
Sac forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Flood, Wayne

When
May 11, 6:00 AM CST to May 14, 6:00 PM CST
Where
Wayne forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

Flood, Webster

When
May 11, 6:00 AM CST to May 14, 6:00 PM CST
Where
Webster forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292689, 5292690, 5292691, 5292692, 5292693, 5292694, 5292695, 5292696, 5292697, 5292788, 5292789, 5292790.